Colorado, 2023

Winter Storm and Winter Weather in Colorado, April 3 to 4, 2023

April 3 to 4, 2023 · NWS BOU · 6 events in 6 counties and zones

Bands of heavy snowfall developed over the mountains, foothills and adjacent plains of Boulder and Larimer counties. Multiple accidents occurred during the morning commute as the roadways became icy and slick.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands of heavy snowfall developed over the mountains, foothills and adjacent plains of Boulder and Larimer counties. Multiple accidents occurred during the morning commute as the roadways became icy and slick. Storm totals included: 11.2 inches near Allenspark, 11 inches in Poudre Park and near Estes Park, 10.9 inches, 4 miles east-northeast of Nederland; 10 inches near Crescent Village, 6.5 inches, 5 miles south-southwest of Morrison; 6.2 inches, 12 miles northwest of Golden; with 5.6 inches at Genesee. Along the I-25 corridor, storm totals ranged from 1 to 5 inches, heaviest from around Boulder north to Fort Collins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 3, 4:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 3, 4:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
547 PM MDT Mon Apr 3 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Apr 3 2023

A complex forecast over the next 36 hours or so as another storm
system impacts our forecast area. A strong upper trough should
progress from the northern Great Basin eastward towards the Black
Hills by Tuesday afternoon. With both the 500mb and 700mb lows
tracking along the CO/WY border, this isn't a particularly
favorable storm track for moisture across the plains, though the
mountains should benefit from another round of moderate to heavy
snow.

Regional radar and satellite data suggest snow is slowly
developing across the high country this afternoon, and should
continue to increase this evening into the overnight hours. A
briefly heavier period of snowfall... with rates of 1-2" per hour,
still looks likely tonight as strong 700-500mb frontogenesis and
increasing QG ascent should aid in efficient snowfall growth. This
mainly should impact the Park Range and Medicine Bow Range/RMNP,
though some of the I-70 corridor could pick up a quick inch or two
as well. As the upper low ejects into the plains, the flow aloft
should shift to the west, and orographic snow showers should
continue through the day Tuesday. Haven't made any changes to the
highlights at this time.

Meanwhile, a strong surface low is expected to develop along the
eastern plains tonight/early tomorrow morning, with cold air
filtering into the urban corridor behind it. There is considerable
uncertainty in where this cyclogenesis occurs... with nearly a
250 mile spread between the HRRR (near Sterling) and some global
models (somewhere between Pueblo and Springfield) by 12z Tuesday.
These model differences have led to a low confidence forecast for
most of the plains on Tuesday. Most of the American models have
trended towards a drier solution for the morning, with a better
push of moisture arriving later in the day. Some ECM/RGEM/GEM runs
contradict this and have the main shot of cold air and light snow
coming during the morning hours. With little consistency at this
point, our current forecast lies somewhere in the middle. With a
strong jet/frontogenesis nearby, it's always possible that a few
spots (mainly Larimer county) benefit more than our deterministic
forecast, and the evening shift will have to watch that potential.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Apr 3 2023

Tuesday night, the main upper level low will have moved to the north
and east of the region. A front will have pushed through the
region with northerly winds and cooler air behind it. Weak
synoptic ascent lingers over the region during the evening with
sufficient moisture. This will support the remaining showers to
move across the high country. The cooler airmass behind the front
should keep showers as snow. Northerly flow may provide some
component of upslope to enhance showers slightly in the southern
foothills and Palmer Divide. Overall, little accumulation is
anticipated with 1/2 to 2 inches for the favored areas mentioned
and no accumulation to a trace elsewhere for the lower elevations.
Dry subsident air works in early Weds keeping the plains dry and
decreases coverage of showers in the mountains through Weds AM.

A weak shortwave embedded in the northerly flow aloft behind the
previous system moves across the region Wednesday. Although weaker
than the main upper low of the trough, this system brings a period
of weak large scale ascent. Cross sections show limited moisture,
but it will be enough for showers in the mountains. Model
soundings show fairly steep lapse rates in the afternoon thanks to
the Spring daytime heating. This will also help initiate
scattered showers in the mountains and foothills. There is a
chance (20-30%) showers to move onto the adjacent plains and
Palmer Divide afternoon/early evening. Overall, accumulations, if
any... are expected to be minor. Snow showers decrease overnight
into Thursday.

Ensemble guidance supports general weak ridging aloft moving into
the region Thursday through the weekend. This will start a warming
and drying trend with temperatures approaching 70s territory
across the lower elevations by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 547 PM MDT Mon Apr 3 2023

A cyclone lifted northeast across the Denver area, passing just
east of KDEN. Northwest winds to prevail behind it and then
slowly back west to southwest this evening. For Tuesday,
challenging part of the forecast is where the surface low will
form. Models show anywhere from far northeast Colorado to
southeast Colorado. Favor the southern trend, which means a sooner
arrival of north winds/cold front and lower clouds for Tuesday
morning. Expect the cold front to push through 11-12Z with lower
clouds and hour or behind it or so. Ceilings of 2000 to 4000 feet
are expected for most of Tuesday. Lower ceilings and visibility
will accompany the snow showers. Better chance for this will be at
KBJC and KAPA.

&&

.FIRE WEATHER...
Issued at 259 PM MDT Mon Apr 3 2023

Fire danger should decrease on Tuesday with much cooler and wetter
conditions across the region. The exception to this may be Lincoln
county south of I-70, which may stay just south of the cold front
through the mid-afternoon. Some hi-res guidance supports a narrow
window of Red Flag conditions and our current forecast grids
support this as well. However, there still isn't enough confidence
in how quickly/how far south the front will progress tomorrow
morning, and thus we've held off on any mention of highlights.

A warming a drying trend begins Thursday, extending into next
weekend. For the most part, winds remain light. It will become quite
dry with relative humidity values dropping into the 8-14 percent
range for Lincoln County, South Park, Palmer Divide and Denver
Metro. Friday through the weekend, winds over the Palmer Divide,
South Park, and Lincoln County may be just below critical values, so
elevated conditions can be expected in those areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight MDT Tuesday night for COZ031.

Winter Weather Advisory until midnight MDT Tuesday night for
COZ033.

Red Flag Warning until 8 PM MDT this evening for COZ214-216-241-
246-247.

&&

SHORT TERM...Hiris
LONG TERM...Mensch
AVIATION...Meier
FIRE WEATHER...Hiris/Mensch
Hazardous weather outlook, Apr 3, 10:03 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Apr 3 2023

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Apr 3 2023

...Critical Fire Weather Conditions Today...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon across
the Denver metro, adjacent plains, South Park and southern Front
Range foothills. Wind gusts up to 55 mph can be expected along
with minimum humidities as low as 10 percent.

Snow showers will increase across the northern mountains by later
this afternoon, with the heaviest snow expected tonight. Expect
winter driving conditions with icy and snowpacked roadways. A cold
front will push southward over the plains later tonight with
gusty northerly winds up to 35 mph. Snow showers will develop
behind the cold front towards dawn on Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of snow and slick travel conditions will continue in the
mountains Tuesday and Tuesday evening, while the plains will see
snow showers. A few of these showers may be briefly heavy Tuesday
morning and then again Tuesday afternoon into early evening.

Wednesday will feature continued much below normal temperatures,
along with scattered but lighter snow showers.

A prolonged warming trend with dry weather will start Thursday
and continue through next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. Any reports of strong winds
and snow reports in the mountains will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 3, 6:00 PM MST to April 4, 8:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 8 to 11 inches.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 3, 6:00 PM MST to April 4, 8:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 11 inches.

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
April 4, 6:00 AM MST to 10:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 5 inches.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 4, 6:00 AM MST to 10:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 5 inches.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 4, 6:00 AM MST to 10:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 4, 6:00 AM MST to 10:00 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 1 to 3 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079893, 1079894, 1079895, 1079896, 1079897, 1079898.